Maryland, 2012Flash Flood in Maryland, May 27, 2012
May 27, 2012 · NWS PBZ · 1 event in 1 county or zone
A stalled frontal boundary was the focus for scattered severe thunderstorms across portions of western Pennsylvania. A slow moving thunderstorm produced isolated flash flooding over Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary was the focus for scattered severe thunderstorms across portions of western Pennsylvania. A slow moving thunderstorm produced isolated flash flooding over Garrett county Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 1:34 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, May 27, 1:34 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SUN MAY 27 2012
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL PROVIDE UNSEASONABLY WARM AND
HUMID WEATHER THROUGH THE HOLIDAY WEEKEND. DAYTIME HEATING WILL
BRING A CHANCE OF SHOWERS OR THUNDERSTORMS IN THE LATE AFTERNOON
OR EVENING HOURS. A COLD FRONT WILL APPROACH THE AREA ON TUESDAY
AND TRIGGER MORE WIDESPREAD SHOWERS AND STORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG THE
NEARLY STATIONARY BOUNDARY AS A WEAK UPPER LEVEL DISTURBANCE
CROSSES OVER THE GREAT LAKES. WITH SURFACE CAPE OVER 3000
J/KG AND VERY LITTLE CAPPING...THUNDERSTORM COVERAGE SHOULD
INCREASE. HOWEVER...SHEAR REMAINS FAIRLY LIMITED SUGGESTING MOST
OF THE STORMS WILL REMAIN UNORGANIZED. THERE COULD BE A FEW
STORMS THAT TILT JUST ENOUGH TO MAINTAIN THEMSELVES PROVIDING FOR
A SEVERE HAIL THREAT AND SOME WIND GUSTS. WITH MANY OF THE STORMS
SLOW MOVING AND PWATS WELL OVER AN INCH...HEAVY DOWNPOURS COULD
ALSO BE POSSIBLE.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
WARM AND HUMID CONDITIONS WILL CONTINUE FOR MEMORIAL DAY.
MAINTAINED SLIGHT CHANCE WORDING FOR DIURNAL THUNDERSTORMS AS
THERE WILL BE PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY.
QUESTION WILL BE WHETHER THERE WILL BE ENOUGH FORCING WITH THE
UPPER RIDGE CENTERED OVERHEAD TO ASSIST IN THUNDERSTORM
DEVELOPMENT.
MODELS ARE IN GOOD AGREEMENT ON THE FRONTAL PASSAGE PROGGED FOR LATE
TUESDAY. WITH PLENTY OF INSTABILITY AND HEATING...EXPECT SHOWERS
AND THUNDERSTORMS TO DEVELOP OUT AHEAD OF THE FRONT ONCE AGAIN
TUESDAY AFTERNOON. THUS...BROUGHT IN LIKELY WORDING BY THE
AFTERNOON. BOTH THE GFS AND ECMWF TAKE THE COLD FRONT THROUGH
QUICKLY...ENDING PRECIP BY TUESDAY NIGHT.
CONTINUED TEMPERATURES NEAR MAV/MEX GUIDANCE OF 15 DEGREES ABOVE
NORMAL MEMORIAL DAY AS 850HPA TEMPERATURES INCREASE TO ALMOST 20C
OVERHEAD. WITH CLOUD COVER AND PRECIPITATION CHANCES INCREASING
TUESDAY...KEPT TEMPERATURES A LITTLE COOLER BUT STILL ABOUT 10
DEGREES ABOVE NORMAL.
HIGH PRESSURE WILL BUILD OVERHEAD FOR WEDNESDAY WITH TEMPERATURES
CLOSER TO NORMAL AS 850HPA VALUES RETURN TO 4C.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A DRY FORECAST THURSDAY UNDER A FLAT TROUGH ACROSS THE EASTERN U.S.
AND WEAK SURFACE RIDGE WITH COOLER AND LESS HUMID CONDITIONS. BY
LATE THURSDAY NIGHT INTO FRIDAY FRONT WILL BEGIN TO COME BACK NORTH
AS LOW PRESSURE DEVELOPS ACROSS THE LOWER OHIO VALLEY BRINGING IN
SHOWERS AND PERHAPS A FEW THUNDERSTORMS.
FOR THE WEEKEND MODELS CONTINUE TO DEPICT A STRONG UPPER TROUGH
ACROSS THE EASTERN U.S. FOR THE BEGINNING OF JUNE WITH WELL BELOW
NORMAL TEMPERATURES. CHANCE POPS CONTINUED INTO SATURDAY AS SURFACE
LOW MOVES TO NEW ENGLAND WITH INSTABILITY SHOWERS UNDER COLD POOL
ALOFT. COOL HIGH PRESSURE WILL GIVE DRY AND BELOW NORMAL CONDITIONS
SUNDAY.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WARM FRONT AND JUST NORTH OF KPIT AND SHORTWAVE IN NORTHWEST FLOW
ALOFT HAVE ALLOWED THUNDERSTORMS TO DEVELOP NORTHWEST OF KPIT.
EXPECT SCATTERED COVERAGE OF STORMS FROM I-70 NORTH WITH A FEW
SEVERE POSSIBLE. WENT WITH WITH VCTS NORTHERN TERMINALS FOR THE
AFTERNOON AS WIDESPREAD STORMS NOT EXPECTED.
GENERAL VFR OVERNIGHT THROUGH MONDAY WITH ONLY A BIT OF MVFR HAZE AT
TIMES OVERNIGHT WITH ISOLATED AFTERNOON STORMS AT BEST. WINDS WILL
CONTINUE LIGHT UNTIL MIDDAY MONDAY WITH SOUTHERLY FLOW UNDER 10 KTS
WILL DEVELOP.
.OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
GENERAL VFR CONDITIONS WILL PREVAIL MONDAY NIGHT WITH UPPER RIDGE
ALOFT. ON TUESDAY...A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS WITH THE POTENTIAL FOR RESTRICTIONS THROUGH TUESDAY
NIGHT. SURFACE HIGH PRESSURE WILL BRING GENERAL VFR WEDNESDAY INTO
THURSDAY. LOW PRESSURE MOVING NORTHEAST FROM THE OHIO VALLEY WILL
BRINGS SHOWERS AND RESTRICTIONS THURSDAY NIGHT AND FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 27, 12:44 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT SUN MAY 27 2012
OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
281745-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-
HANCOCK-BROOKE-
144 PM EDT SUN MAY 27 2012
...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021>023-
041-281745-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
144 PM EDT SUN MAY 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 27, 1:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT SUN MAY 27 2012
MDZ001-271945-
GARRETT MD-
257 PM EDT SUN MAY 27 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GARRETT COUNTY...
AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
BIG RUN STATE PARK...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL WILL POND WATER ON ROADS AND
QUICKLY FILL DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
NEW GERMANY... MERRILL... BITTINGER...
BIG RUN STATE PARK... FINZEL... KITZMILLER...
BLOOMINGTON...
THIS WILL IMPACT...
I-68 IN MARYLAND BETWEEN MILE MARKERS 24 AND 30.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3948 7906 3946 7910 3945 7910 3940 7914
3940 7916 3939 7916 3938 7919 3936 7922
3936 7924 3962 7930 3972 7894 3971 7893
34Special weather statement, May 27, 1:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT SUN MAY 27 2012
PAZ007-013-020-271945-
BEAVER PA-LAWRENCE PA-MERCER PA-
258 PM EDT SUN MAY 27 2012
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL MERCER...
LAWRENCE AND NORTHEASTERN BEAVER COUNTIES...
AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF NEW CASTLE. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
PULASKI... NEW CASTLE... MCCONNELLS MILL...
HARLANSBURG... FOMBELL... ELLWOOD CITY...
BESSEMER...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-376 BETWEEN MILE MARKERS 4 AND 14.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 108.
I-76 BETWEEN MILE MARKERS 17 AND 18.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4108 8009 4100 8017 4084 8015 4074 8020
4099 8052 4113 8045Special weather statement, May 27, 2:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN MAY 27 2012
PAZ007>009-015-272000-
CLARION PA-FOREST PA-MERCER PA-VENANGO PA-
302 PM EDT SUN MAY 27 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER...
NORTHWESTERN CLARION...VENANGO AND WESTERN FOREST COUNTIES...
AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
COOPERSTOWN...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
COOPERSTOWN... POLK... SUGARCREEK...
FRANKLIN... OIL CREEK STATE PARK...
OIL CITY... PLEASANTVILLE... WEST HICKORY...
VAN... TIONESTA... SENECA...
KNOX...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-79 IN PENNSYLVANIA NEAR MILE MARKER 136.
I-80 BETWEEN MILE MARKERS 51 AND 52.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4161 7916 4118 7958 4148 8017 4149 8016
4150 8001 4158 7989 4158 7987 4163 7982Local storm report, May 27, 2:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 NNE COALTOWN 41.05N 80.34W
05/27/2012 E1.00 INCH LAWRENCE PA PUBLIC
&&
EVENT NUMBER PBZ1200443
TGREENLocal storm report, May 27, 2:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG CRANBERRY 41.35N 79.72W
05/27/2012 VENANGO PA 911 CALL CENTER
TREES AND POWER LINES DOWN
&&
EVENT NUMBER PBZ1200444
TGREENLocal storm report, May 27, 2:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL HARRISVILLE 41.14N 80.01W
05/27/2012 E1.00 INCH BUTLER PA PUBLIC
&&
EVENT NUMBER PBZ1200445
XXFlash Flood, Garrett
- When
- May 27, 2:45 PM EST to 5:00 PM EST
- Where
- Garrett County, 3.03 mi WSW of Bond to 2.05 mi WNW of Bond
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.488, -79.174
Emergency management reported Spring Lick Road washed out by flash flooding. Trees along roadway washed out blocking road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 27, 2012$9.8 million · EF0 · 45 events
- Strong Wind in Iowa, May 27, 20121 death · 1 event
- Rip Current in New Jersey, May 27, 20121 death · 1 event
- Hail and Damaging Wind in Kansas, May 27, 2012$5.9 million · 2.75 in hail · 19 events
- Tropical Storm and Heavy Rain in Georgia, May 27 to 29, 2012$2.3 million · 3 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2012$289,000 · 1.25 in hail · 29 events
- Flash Flood and Hail in Minnesota, May 27 to 28, 2012$139,000 · 1.5 in hail · 39 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2012$168,000 · EF0 · 31 events
- Flash Flooding and Hail in Pennsylvania, May 27 to 28, 2012$150,000 · 76 kt wind · 32 events
- Flooding in Minnesota, May 27, 2012$425,000 · 5 events
- Tornado and Flash Flood in Wisconsin, May 27 to 28, 2012$120,000 · EF0 · 4 events
- Hail and Damaging Wind in Michigan, May 27, 20124 injured · $27,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377782.